Hail, Carroll
- When
- June 10, 4:45 PM EST
- Where
- Carroll County, 0.69 mi S of Pleasant Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.620, -77.050
Quarter size hail was reported near Pleasant Valley.
A stationary boundary remained over the region while an upper-level disturbance passed through. These systems combined with warm and humid air ahead of the boundary to trigger showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A stationary boundary remained over the region while an upper-level disturbance passed through. These systems combined with warm and humid air ahead of the boundary to trigger showers and thunderstorms. Some thunderstorms were severe, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 10, 2:12 PM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 312 PM EDT WED JUN 10 2009 .SYNOPSIS... SEVERAL DISTURBANCES WILL MOVE ALONG A FRONTAL BOUNDARY STALLED OVER THE MID ATLANTIC...KEEPING PERIODIC UNSETTLED CONDITIONS OVER THE REGION FOR THE REST OF THE WORK WEEK. HIGH PRESSURE WILL BUILD OVER THE AREA FOR THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. && .NEAR TERM /TONIGHT/... ISOLD TSTMS HV ALREADY DVLPD IN AND N OF THE CWA AHD OF THE MAIN TSTM COMPLEX OVER WV. SPC HAS INDICATED THERE IS A PSBLTY OF AREA BEING PLACED IN A WATCH BOX IN NEXT HR OR TWO. AMT OF CLD CVR...LOWER TEMPS AND DWPTS...AND LGT WINDS THRUT THE ATMOSPHERE WL ALL HELP TO MAKE TDAS SVR THREAT LOWER THAN YDA...BUT IF ANY SVR WERE TO HAPPEN HAIL/DOWNBURSTS ARE MOST LKLY THREATS...ALONG W/ HVY RAIN. AFT STORMS MOVE THROUGH (AFT MDNGT) AREA WL RMN UNDER XTSV CLD CVR. LOWS RANGE FM A60 IN THE HIGHLANDS TO U60 ALONG THE BAY/CTIES. && .SHORT TERM /THURSDAY/... AND WHILE A BRK FM THE TSTM THREAT WOULD BE APPRECIATED IT DOESNT APPEAR THU WL BE THE DAY. BNDRY WL RMN OVR THE AREA...AND CNVCTN WL AGN BE LKLY TO DVLP DURG AFTN HRS. W/ CLD CVR XPCTD AGN THU THIS WL HOLD HIGH TEMPS DOWN TO L80S E OF THE BLUE RIDGE. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... AFTER THE ONGOING CONVECTION LATE THURSDAY NIGHT DISSIPATES OVERNIGHT AND MOVES TO THE ENE...THE AREA WILL STILL REMAIN FAIRLY UNSTABLE FOR THE DAY ON FRIDAY AND IN FACT THRU THE WEEKEND. IT APPEARS THE LONGWAVE UPPER TROF THAT WILL DIP DOWN INTO THE LOWER OHIO VLY AND MID ATLC WILL KEEP STEADY AREAS OF CONVECTIVE COMPLEXES MOVING NEARLY DUE EAST FROM THE MID MISSISSIPPI VLY TO THE MID ATLC COAST. MODELS HAVE AND ARE CONTINUING TO DIVERGE DAILY ON HOW THESE EVENTS WILL PLAY OUT...BUT THE CERTAINTY REMAINS TO BE THE FAVORABLE LOW LEVEL MOISTURE...WEAK LEE TROFS AND SFC BOUNDARIES STREAMING INTO THE REGION EVERY 12 HRS OR SO FROM LATE WED THRU POSSIBLY SUNDAY...SOME STRONGER THAN OTHERS. EACH AFTN /WHICH THE DAYTIME HEATING BRINGING TEMPS UP INTO THE M/U80S...DEWPOINTS REMAINING STEADY IN AT LEAST THE 60S AND AT TIMES TO NEAR 70/ HAS AT LEAST A LOW CHANCE OF SCATTERED TSTMS. THE WEAKER THE MID LEVEL FLOW...THE BETTER THE CHANCE ACROSS THE WRN ZONES AND HIGHER ELEVATIONS W/ TERRAIN CIRCULATION STORMS. THE STRONGER THE FLOW...THE BETTER THE CHANCE E OF THE BLUE RIDGE. A HIGH PRES RIDGE WILL BUILD INTO THE SOUTHEAST FOR THE EARLY AND MIDDLE PART OF NEXT WEEK...WHICH WILL LIKELY FORCE THE MID ATLC UPPER TROF TO SLIDE OFF THE COAST. A FEW WEAK MID-LEVEL DISTURBANCES STILL MAY SLIDE SE OVER THE GREAT LAKES AND ACROSS THE MID ATLC EARLY IN THE WEEK...BRINGING MORE LOW CHANCE POPS INTO MID NEXT WEEK. && .AVIATION /THIS EVE THROUGH MONDAY/... TSTMS LKLY DURG EVE HRS. WHERE IT DOES RAIN FOG DVLPMNT IS PSBL AFTR MDNT. TSTMS AGN PSBL THU AFTN. MORE CHANCES OF TSTMS EACH DAY THRU INTO THIS WEEKEND. OTHERWISE... VFR CONDITIONS W/ SCATTERED BANDS OF MID CLOUD DECKS. EARLY NEXT WEEK...HIGH PRESSURE SHOULD BEGIN TO TAKE OVER THE MID ATLC WX...THO STILL A LOW CHANCE OF TSTMS EXISTS NEARLY EVERY DAY THRU MID NEXT WEEK. && .MARINE... WINDS XPCTD TO BE BLO SCA VALUES TNGT AND THU. MAIN PROBLEM WL BE PSBLTY OF TSTMS OVER THE WATERS THIS EVE AND AGN THU AFTN. SCA CONDITIONS MOST LIKELY ON FRIDAY W/ THE BEST SLY CHANNELING ACROSS THE BAY. SCATTERED TSTMS EXPECTED INTERMITTENTLY EACH DAY /MAINLY EACH AFTN...THO A FEW OVERNIGHT STORMS POSSIBLE AS WELL/ THRU THE MIDDLE OF NEXT WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...WOODY/GMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1110 AM EDT WED JUN 10 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 111015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1110 AM EDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY IN THE MOIST AND UNSTABLE ATMOSPHERE. STORMS MAY BECOME SEVERE LATE THIS AFTERNOON THROUGH MID EVENING...WITH THE POTENTIAL FOR VERY HEAVY RAINFALL...LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS CAN BE EXPECTED AGAIN ON THURSDAY. THERE MAY BE A RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS WITH FLOODING AS THE MAIN CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-111015- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1110 AM EDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY IN THE MOIST AND UNSTABLE ATMOSPHERE. STORMS MAY BECOME SEVERE FROM MID AFTERNOON THROUGH MID EVENING...WITH THE POTENTIAL FOR VERY HEAVY RAIN...LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS CAN BE EXPECTED AGAIN ON THURSDAY. THERE MAY BE A RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS WITH FLOODING AS THE MAIN CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 501 PM EDT WED JUN 10 2009 MDZ009-VAZ042-053-102145- MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA- 501 PM EDT WED JUN 10 2009 ...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...LOUDOUN AND FAIRFAX COUNTIES... AT 501 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GREAT FALLS...MOVING NORTHEAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE POTOMAC...NORTH POTOMAC...GERMANTOWN...ROCKVILLE...GAITHERSBURG... ASPEN HILL AND MONTGOMERY VILLAGE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 516 PM EDT WED JUN 10 2009 VAZ027-028-030-WVZ050-102200- WARREN VA-SHENANDOAH VA-HAMPSHIRE WV-FREDERICK VA- 516 PM EDT WED JUN 10 2009 ...STRONG THUNDERSTORMS TO AFFECT WARREN...SHENANDOAH...HAMPSHIRE AND FREDERICK COUNTIES... AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WILDE ACRES...MOVING SOUTHEAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE STEPHENS CITY. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL TO HALF INCH DIAMETER CAN BE EXPECTED WITH THIS STORM. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT WED JUN 10 2009 MDZ005-006-102200- CARROLL MD-NORTHERN BALTIMORE MD- 520 PM EDT WED JUN 10 2009 ...STRONG THUNDERSTORMS TO AFFECT CARROLL AND NORTHERN BALTIMORE COUNTIES... AT 520 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF LINEBORO TO 3 MILES NORTHWEST OF WESTMINSTER...MOVING EAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE WESTMINSTER...MANCHESTER AND HAMPSTEAD. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 522 PM EDT WED JUN 10 2009 VAZ026-027-WVZ054-055-102200- SHENANDOAH VA-PENDLETON WV-HARDY WV-ROCKINGHAM VA- 522 PM EDT WED JUN 10 2009 ...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...PENDLETON...HARDY AND ROCKINGHAM COUNTIES... AT 522 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CRIDERS...MOVING EAST AT 5 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE YANKEETOWN...CRIDERS...BERGTON AND FULKS RUN. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 535 PM EDT WED JUN 10 2009 VAZ028-WVZ050-055-102215- HARDY WV-HAMPSHIRE WV-FREDERICK VA- 535 PM EDT WED JUN 10 2009 ...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND FREDERICK COUNTIES... AT 535 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF YELLOW SPRING...MOVING NORTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR MOOREFIELD. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE LEHEW... HIGH VIEW...CAPON BRIDGE AND ROCK ENON SPRINGS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. KRAMAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT WED JUN 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 N WILDE ACRES 39.16N 78.40W
06/10/2009 E0.75 INCH FREDERICK VA NWS EMPLOYEE
&&
LEEThe Sterling radar (KLWX), 81 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported near Pleasant Valley.
Penny size hail was reported near Patapsco.
Penny size hail was reported near University Park.
Nickel size hail was reported near Finksburg.
Two dozen trees were down due to thunderstorm winds. A tree also fell on a house at the intersection of Cockeys Mill Road and Franklin Valley Circle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180939, 180942, 180940, 180943, 181401.